Alert archive / California / Red Flag Warnings in 2007

Red Flag Warning 18, NWS Phoenix, AZ

November 23, 2007La Paz County, Yuma County, Arizona; Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this red flag warning at Nov 23, 2007, 5:45 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Nov 23, 2007, 2:00 PM MST. It was in force for 27 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 23, 2007, 5:45 AM MST (12:45 UTC)
In effect from
Nov 23, 2007, 2:00 PM MST
Expired
Nov 24, 2007, 5:00 PM MST
In force
27 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 8:19 AM MSTFREEZE 24Apple Valley, CAMINIMUM TEMPERATURE
Nov 24, 8:19 AM MSTFREEZE 26Hesperia, CAMINIMUM TEMPERATURE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 231245
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST FRI NOV 23 2007

AZZ131-CAZ230>232-240045-
/O.UPG.KPSR.FW.A.0013.071123T2100Z-071125T0000Z/
/O.NEW.KPSR.FW.W.0018.071123T2100Z-071125T0000Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
545 AM MST FRI NOV 23 2007 /445 AM PST FRI NOV 23 2007/

...RED FLAG WARNING IN EFFECT FROM 2 PM MST /1 PM PST/ THIS
AFTERNOON TO 5 PM MST /4 PM PST/ SATURDAY FOR THE LOWER COLORADO 
RIVER VALLEY AND SOUTHEAST CALIFORNIA...INCLUDING JOSHUA TREE 
NATIONAL PARK...DUE TO STRONG WINDS...LOW HUMDITIES...AND HIGH 
FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM MST /1 PM PST/ THIS
AFTERNOON TO 5 PM MST /4 PM PST/ SATURDAY. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT. 

STRONG NORTHERLY WINDS WILL DEVELOP THIS AFTERNOON OVER FAR SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA AS AN UPPER TROUGH AND ASSOCIATED
DRY COLD FRONT PUSH SOUTHWARD THROUGH ARIZONA AND THE MOHAVE DESERT
REGION. THE COMBINATION OF LOW HUMIDITIES AND STRONG WINDS WITH
GUSTS TO 35 MPH IS EXPECTED TO PRODUCE RED FLAG CONDITIONS FROM THE
LOWER COLORADO RIVER VALLEY WESTWARD. WINDS ARE EXPECTED TO REMAIN
STRONG THROUGH THE EVENING HOURS BEFORE WEAKENING TOWARD MORNING. 
OVERNIGHT HUMDITIES WILL HAVE POOR RECOVERY. STRONG WINDS WILL 
REDEVLOP IN THE WARNING AREA BY MID MORNING SATURDAY BEFORE
BEGINNING TO WEAKEN IN THE LATE AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$


AJ
2 follow-up statements
000 
WWUS85 KPSR 232251
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
351 PM MST FRI NOV 23 2007

AZZ131-CAZ230>232-241200-
/O.CON.KPSR.FW.W.0018.000000T0000Z-071125T0000Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
351 PM MST FRI NOV 23 2007 /251 PM PST FRI NOV 23 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/
SATURDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/
SATURDAY. 

STRONG NORTHERLY WINDS WILL DEVELOP THIS AFTERNOON OVER FAR
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AS AN UPPER TROUGH AND
ASSOCIATED DRY COLD FRONT PUSH SOUTHWARD THROUGH ARIZONA AND THE
MOHAVE DESERT REGION. THE COMBINATION OF LOW HUMIDITIES AND
STRONG WINDS WITH GUSTS TO 35 MPH IS EXPECTED TO PRODUCE RED FLAG
CONDITIONS FROM THE LOWER COLORADO RIVER VALLEY WESTWARD. WINDS
ARE EXPECTED TO REMAIN STRONG THROUGH THE EVENING HOURS BEFORE
WEAKENING TOWARD MORNING. OVERNIGHT HUMIDITIES WILL HAVE POOR
RECOVERY. STRONG WINDS WILL REDEVELOP IN THE WARNING AREA BY MID
MORNING SATURDAY BEFORE BEGINNING TO WEAKEN IN THE LATE AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KPSR 241255
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST SAT NOV 24 2007

AZZ131-CAZ230>232-250000-
/O.CON.KPSR.FW.W.0018.000000T0000Z-071125T0000Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
555 AM MST SAT NOV 24 2007 /455 AM PST SAT NOV 24 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/
THIS AFTERNOON FOR THE LOWER COLORADO RIVER VALLEY...EASTERN 
RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK...AND 
IMPERIAL COUNTY DUE TO STRONG WINDS...LOW RELATIVE HUMIDITIES...
AND HIGH FIRE DANGER...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/
THIS AFTERNOON. 

STRONG NORTHERLY WINDS...LOCALLY GUSTING UP TO 40 MPH...CAN BE
EXPECTED THIS MORNING BEFORE GRADUALLY DECREASING DURING THE
AFTERNOON. THE STRONG WINDS COMBINED WITH LOW HUMIDITIES WILL PRODUCE
RED FLAG CONDITIONS FROM THE LOWER COLORADO RIVER VALLEY WESTWARD.
AREAS MOST LIKELY TO BE AFFECTED INCLUDE THE LOWER COLORADO RIVER
VALLEY AND JOSHUA TREE NATIONAL PARK.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$


AJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Nov 23, 3:00 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 23, 3:00 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 AM MST FRI NOV 23 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
TODAY THROUGH SATURDAY...AN UPPER LEVEL STORM SYSTEM WILL SWING OUT
OF NEVADA AND INTO NORTHWEST MEXICO. AS IT DOES...IT WILL BRING
COOLER TEMPERATURES AND STRONG WINDS TO THE REGION. THE STRONGEST
WINDS WILL OCCUR ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA.
PRECIPITATION CHANCES WILL BE CONFINED TO THE ELEVATED TERRAIN OF
SOUTH-CENTRAL ARIZONA AS LITTLE MOISTURE IS ACCOMPANYING THE SYSTEM.
WEAK HIGH PRESSURE WILL MOVE IN SUNDAY FOR CLEAR AND CALM WEATHER.
STARTING MONDAY...SEVERAL UPPER LEVEL SYSTEMS WILL MOVE TOWARD THE
SOUTHWEST UNITED STATES...WHICH WILL BRING PERIODS OF CLOUDY
SKY...SEASONABLE TEMPERATURES...AND SLIGHT CHANCES FOR PRECIPITATION
TOWARD MID-WEEK.

&&

.SHORT TERM...
TODAY THROUGH SUNDAY...
MODELS ARE IN EXCELLENT AGREEMENT THROUGH THE SHORT TERM /00Z
MONDAY/ WITH EXPECTED EVOLUTION OF UPPER LEVEL LOW IMPACTING THE
SOUTHWEST CONUS. OVERALL FORECAST CONFIDENCE THROUGH SUNDAY IS HIGH.

WATER VAPOR SATELLITE IMAGERY THIS MORNING CLEARLY SHOWS SEVERAL
SHORT WAVES MOVING ACROSS THE REGION...INCLUDING A WELL DEFINED
CIRCULATION NEAR THE FOUR CORNERS AND A STRONG VORT MAX OVER WESTERN
NEVADA. HIGH AMPLITUDE RIDGE /+2 TO 3 ST DEV ANOMALY/ IS ALSO NOTED
OFF THE PAC NW COAST. IR SATELLITE AND REGIONAL RADARS SHOW NOT MUCH
REALLY HAPPENING ACROSS OUR FORECAST AREA AT THIS TIME...THOUGH AN
AREA OF CONVECTION HAS BEEN ONGOING WELL NORTHEAST OF OUR AREA
ASSOCIATED WITH FORCING FROM DIVERGENCE IN THE LEFT EXIT REGION OF
AN UPPER LEVEL JET AND LOW LEVEL ISENTROPIC LIFT. AS THE SECOND VORT
MAX DIGS ACROSS OUR CWA...MODELS ALL AGREE THAT A CLOSED LOW WILL
DEVELOP SOUTH OF THE BORDER BY SATURDAY. NOT EXPECTING MUCH IF ANY
PRECIPITATION IN OUR AREA AS THE AREA OF UPPER LEVEL FORCING AND
ISENTROPIC LIFT WILL BE CONCENTRATED ACROSS WFO TUCSON/S AREA AND
POINTS EAST.

FOCUS THEN SHIFTS TOWARD WIND POTENTIAL THIS AFTERNOON THROUGH
SATURDAY AFTERNOON AND ASSOCIATED FIRE WEATHER CONCERNS /SEE FIRE
WEATHER SECTION BELOW AND FIRE WEATHER FORECAST...PHXFFWPSR...FOR
SPECIFICS/. SFC OBSERVATIONS INDICATE THAT VERY DRY AIR /SFC DEW
POINTS IN THE SINGLE DIGITS/ HAVE ALREADY SPREAD ACROSS THE CWA IN
THE WAKE OF THE FIRST SHORT WAVE. SECOND APPROACHING SHORT WAVE WILL
ONLY RE-ENFORCE THE DRY AIR. MODELS INDICATING THAT WINDS WILL BEGIN
TO INCREASE ACROSS THE WESTERN HALF OF OUR CWA THIS AFTERNOON...AND
REMAIN ELEVATED THROUGH SATURDAY AFTERNOON. WILL LIKELY SEE TWO
PEAKS IN THE WIND...FIRST ONE THIS EVENING AS THE SHORT WAVE CUTS
ACROSS THE AREA...SECOND ONE LATE SATURDAY MORNING AS DE-COUPLED LOW
LEVEL JET BEGINS TO MIX TOWARD THE SURFACE. WINDS WILL BEGIN TO LAX
LATE SATURDAY AS PRESSURE/HEIGHT GRADIENTS WEAKEN.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
MODELS ARE SHOWING AN INCREASING AMOUNT OF DIVERSITY WITH RESPECT TO
THE H5 HEIGHT PATTERN HEADING INTO NEXT WEEK. THERE IS GOOD
AGREEMENT TO BEGIN THE WEEK AS A CUT-OFF LOW DEVELOPS OFF THE BAJA
COAST. NO SIGNIFICANT IMPACT EXPECTED FROM THIS FEATURE ON OUR
WEATHER.

BY WEDNESDAY...RATHER LARGE AMOUNT OF DISAGREEMENT AMONGST THE
OPERATIONAL AND ENSEMBLE MODELS. GFS HAS BEEN FORECASTING A LOW TO
DIP ACROSS THE SOUTHWEST CONUS AND BRING PLENTY OF CLOUDS AND EVEN
RAIN CHANCES TO THE DESERT LOCALES MID WEEK...BUT THE 00Z RUN HAS
PULLED AWAY FROM THAT. H5 ST DEV PATTERN FROM THE GFS ENSEMBLES
INDICATE THAT THERE IS NOT MUCH CONFIDENCE NOT ONLY ON THE PLACEMENT
OF THIS WAVE BUT EVEN IT/S EXISTENCE. THE JUST-NOW ARRIVING 00Z
ECMWF HAS AN EVEN DIFFERENT SOLUTION...FEATURING A VERY LARGE LOW
THAT DEVELOPS AND REMAINS OVER CALIFORNIA FOR A FEW DAYS.

WITH SUCH DISAGREEMENT...OPTED TO MAKE LITTLE CHANGES TO THE
EXTENDED FORECAST AT THIS TIME. MODIFIED PRECIPITATION CHANCES TO
GIVE MORE OF A BROAD-BRUSH APPROACH TO ACCOUNT FOR THE UNCERTAINTY
IN THE FORECAST. HOPEFULLY THE MODELS WILL BEGIN TO LINE UP A BIT
BETTER OVER THE NEXT FEW DAYS.

&&

.AVIATION...
NOVEMBER 22 2355 GMT (NOVEMBER 22 1655 MST)

LITTLE IN THE WAY OF CLOUDINESS IS EXPECTED OVER THE NEXT 24
HOURS...WITH MAYBE SOME SCT CIRRUS LATE TONIGHT OR TOMORROW NEAR PHX
AND IWA. MEANWHILE...GRADIENT FLOW WILL GENERALLY REMAIN LIGHT
ENOUGH OVERNIGHT FOR TYPICAL DIURNAL WINDS AT OR BELOW 5 KT.
INCREASING NORTHERLY FLOW MAY GUST UPWARDS OF 20 KT TOMORROW
AFTERNOON AT YUM. NEAR PHX...UPSLOPE COMPONENT TO THE NORTHERLY FLOW
WILL LIKELY PRODUCE NORTHWESTERLY WINDS FRI AFTERNOON...BUT WILL
ONLY TOP OUT AROUND 7 KT.

&&

.FIRE WEATHER...
NOVEMBER 22 1040 UTC (NOVEMBER 22 0340 MST)

SATURDAY NIGHT THROUGH WEDNESDAY...
WINDS WILL SLOWLY DECREASE ACROSS ALL ZONES ON SATURDAY NIGHT WITH
SOME IMPROVEMENT IN OVERNIGHT RECOVERY. EXPECT A GRADUAL INCREASE IN
HUMIDITY INTO EARLY NEXT WEEK...WITH YET ANOTHER LOW PRESSURE SYSTEM
DEVELOPING OVER THE SOUTHWESTERN UNITED STATES. AT THIS TIME...
MODELS SUGGEST THAT THIS SYSTEM COULD TAP INTO MORE MOISTURE...
LEADING TO HIGHER HUMIDITY VALUES AND A SLIGHT CHANCE OF SHOWERS BY
WEDNESDAY AFTERNOON OVER PORTIONS OF SOUTHERN GILA COUNTY AND THE
TONTO NATIONAL FOREST FOOTHILLS.

REFER TO THE FIRE WEATHER PLANNING FORECAST...FWFPSR...FOR A
DISCUSSION OF SHORT TERM CONDITIONS...AND RFWPSR...FOR THE LATEST
INFORMATION REGARDING THE FIRE WX WATCH IN EFFECT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FIRE WEATHER WATCH FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON
     FOR THE LOWER COLORADO RIVER VALLEY...FIRE WEATHER ZONE 131.

CA...FIRE WEATHER WATCH FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON
     FOR IMPERIAL AND EASTERN RIVERSIDE COUNTIES...INCLUDING THE
     LOWER COLORADO RIVER VALLEY AND JOSHUA TREE NATIONAL PARK...
     AFFECTING FIRE WEATHER ZONES 230...231...AND 232.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...INIGUEZ
LONG TERM...INIGUEZ
AVIATION...MH
FIRE WEATHER...MEYERS
Hazardous weather outlook, Nov 22, 5:48 AM MST, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
548 AM MST THU NOV 22 2007

AZZ020-025-CAZ030>033-231300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
548 AM MST THU NOV 22 2007 /448 AM PST THU NOV 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY AFTERNOON...STRONG NORTHERLY WINDS WILL DEVELOP WITH GUSTS
TO 35 MPH. THE WINDS WILL CONTINUE DURING THE EVENING HOURS BEFORE
DECREASING AFTER MIDNIGHT. THE COMBINATION OF STRONG WINDS WITH VERY
DRY AIR WILL LEAD TO THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS. THE STRONG WINDS WILL ALSO PRODUCE AREAS OF BLOWING DUST
CREATING A HAZARD FOR MOTORISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJ

Nearby

Red Flag Warnings in California, 2007Red Flag Warnings in Arizona, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.